MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NEUWAVE PR XT PROBE 20CM 15GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NEUWAVE PR XT PROBE 20CM 15GA; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Catalog Number PR20XT
Medical Device Problem Codes Break (1069); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/21/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent: 1/31/2025.D4 batch #: unknown.Additional information was obtained: 1.First case with loaner system, i put the system together, tested it with demo probes, and had biomed check it out ((b)(6) 2025 at 6pm).2.I arrived this morning for the case at 9am ((b)(6) 2025).3.Case started around noon.4.Dr.And fellow were on the robot w.5.Used 1 pr20xt.6.Two lesions.7.1st lesion was a 10 min burn and completed.8.2nd lesion, probe was readjusted by health professional and 10 min burn began, temperatures reached to 130 degrees celsius.9.Dr.Got off the robot and was standing to the side and the machine.10.Reflective power error occurred with 4 mins still remaining, i instructed health professional to adjust the probe and advised her that sometimes the probe will not detect tissue if charring occurs.11.Pressed ablate again, reflective power error kept reoccurring.12.Fellow looked at the ablation zone under ultrasound, dr.Said ¿it looks good¿ and health professional took the probe out of the liver but it remained in the patient.13.I noticed from the laparoscopic screen that the probe tip appeared to be broken, probe was taken out of patient and dr.Confirmed tip was not intact.14.Dr.Got back on the robot and asks how to handle it.15.I spoke to rep and she advised to remove the tip from the liver but if that was not possible/successful the tip would act as a fiducial.16.Dr.Retracts the part of the liver that was ablated.17.I left with the faulty probe.18.At 1:20 pm i called neuwave customer support and filed a complaint on the probe ((b)(4)).New details after speaking with local on the phone: 1.At 3:15 pm via text dr.Asked me for the measurements and the probe that was used and thanked me for my help today.2.I responded with probe info and details of the 10 min burn for lesion 1 and the 6 min burn for lesion 2.3.He then followed up asking why we only ablated the second lesion for 6 mins.4.We talked on the phone and i explained to him that at 6 mins the probe gave reflective power error and he looked at the ablation zone under ultrasound and said ¿that looks good¿ and health professional took the probe out.5.He then told me that the tip was not found in the lesion that was extracted from the patient and wanted me to confirm that the tip is similar acting to a fiducial.Spoke with dr at 520pm when he called me.I questioned complete removal of the tip.He stated that pathology did not find it in his specimen.He does not know where the tip is or how deep the tip potentially is in the liver or if it is even in the liver.I also feel the patient needs a ct to help locate the tip and proximity to critical structures.I can confirm that the tip was not retrieved from the patient.The physician initially believed it was retrieved through a wedge resection.However, upon follow-up, it was found that the tip was not present in the specimen.Attempts are being made to obtain the following information.To date, no response has been provided.If further details are received at a later date, a supplemental medwatch will be sent: was the procedure done open or laparoscopic? what is the doctor¿s and fellow¿s experience of using the robot in this type of procedure? can details be provided on exactly how the probe was placed? were the robotic graspers utilized during probe placement? if so, where exactly on the probe did the robotic graspers make contact? did the physician experience any unusual force while placing the probe? was a lateral force applied to the probe at any point during the procedure? did the probe require extra force during insertion? did the physician experience any resistance during insertion and/or use? can details be provided on the location in the patient where the probe broke? what was the approximate size of the broke tip? are any photos of the probe tip available for engineering review? have there been any other attempts made to locate the probe, such as scans or x-rays? attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation is pending for the finished device lot number.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during an ablation case, the tip broke off in the patient.The tip was retrieved.Intervention was not needed to locate the tip.Case was completed.No patient harm was reported.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 2/7/2025.Additional information was requested and the following was obtained: dr.Responses - was the procedure done open or laparoscopic? robotic.What is the doctor¿s and fellow¿s experience of using the robot in this type of procedure? surgeon is an expert at robotic liver resection and ablation.Can details be provided on exactly how the probe was placed? through a skin incision into the liver.Were the robotic graspers utilized during probe placement? the probe was not grasped or grabbed at any point in time.It was only directed.If so, where exactly on the probe did the robotic graspers make contact? n/a did the physician experience any unusual force while placing the probe? no.Was a lateral force applied to the probe at any point during the procedure? no.Did the probe require extra force during insertion? no.Did the physician experience any resistance during insertion and/or use? no.Can details be provided on the location in the patient where the probe broke? inside the liver during a 10 minute ablation that stopped at 6 minutes due to probe breaking.What was the approximate size of the broke tip? 1.3 - 1.5 cm.Are any photos of the probe tip available for engineering review? no, it is in the patient.Have there been any other attempts made to locate the probe, such as scans or x-rays? ct scan.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 2/13/2025 the device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 2/28/2025.Investigation summary: call home revealed reflected power errors and the temperature exceeding the upper limit of the acceptable range for ablations with the neuwave system.The returned probe revealed a bend in the cannula at the 5cm mark from the tip.The heat shrink was pulled back and the thermocouples were damaged/loose.The probe tip was broken off and not included as expected from the complaint description and additional information provided.The tip was broken off between the 1cm-1.5cm mark from the tip.The cannula side break had evidence of a mechanical break in the ceramic portion as well as some thermal damage.The additional information provided states that there was no lateral or excessive force used on the probe.This was a robotic case, and the additional information states the robotic graspers did not touch the probe; it was only used to guide.The potential cause of the heat shrink, thermocouple, cannula, and tip damage is unknown.A search of nonconformities (ncs) was performed for lot ml24028968.There were no observed nonconformities for this lot.Manufacture date: 02/01/2024.Expiration date: 10/31/2027.

Brand Name
NEUWAVE PR XT PROBE 20CM 15GA
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison WI 53704
Manufacturer (Section G)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison WI 53704
Manufacturer Contact
kate karberg
3529 anderson st
madison, WI 53704
3035526892
MDR Report Key21283896
Report Number3008769756-2025-00001
Device Sequence Number9340325
Product Code NEY
UDI-Device Identifier00853719006425
UDI-Public(01)00853719006425(17)271031(10)ML24028968
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K160936
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPR20XT
Device Lot NumberML24028968
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/21/2025
Supplement Date Received by Manufacturer02/03/2025
02/11/2025
02/21/2025
Initial Report FDA Received Date01/31/2025
Supplement Report FDA Received Date02/07/2025
02/13/2025
02/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2024
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown